The mystery pills swallowed by 12 primary school children
today were a harmless herbal remedy, toxicology results have
A mass poisoning scare was sparked this morning after the
youngsters swallowed the unidentified pills which were found
by a 6-year-old on her way to school.
The children - all aged 7 and 8 from Northcote School in
Christchurch - were rushed to the city's hospital about 10am
after ingesting the "unknown pills".
Tests by chemists and Customs experts were unable to confirm
what the tiny pills were. But now, toxicology results have
shown them to be harmless, with no side- or long-term
"We tested a tablet and it has shown to be consistent with a
herbal remedy containing geranium extract," a hospital
The pills were believed to have been a "fat burner".
The kids, who were all assessed and "appeared well" after
four hours under precautionary observation, are now being
They're being told to return to hospital if they develop any
symptoms, but "We're not expecting any problems," the
Principal Neil Baker breathed a sigh of relief at hearing the
news. "It's been a really good learning curve from our point
Mr Baker said the pupils had tried the pills on school
grounds before classes started at 9am.
The 6-year-old girl had found the plain pills in an
unlabelled, screw-lid container near the school grounds on
Tuckers Rd, Redwood.
Once she arrived in the playground, she gave the container to
her 8-year-old sister.
Twelve boys and girls, from two classrooms, swallowed the
tablets - but some children spat them out, Mr Baker said.
A teacher "got wind of it" and asked what they had done.
"The child who found the pills gave them to somebody else who
then decided to say, 'Ooh, let's try one', and obviously gave
it around a number of children," he said.
"We just didn't know what they had taken.
"There's no label on the contents. It could be peppermint, it
could be a herbal remedy, it could be I don't know what."
The alarm was raised and emergency services called shortly
Three ambulances and two response vehicles were sent to the
St John paramedics thought it could be a "mass poisoning" and
took them all to hospital, with reports of some of them
complaining of sore stomachs. None were in a serious
condition, and they have been released and are in full
Mr Baker said the school secretary's phone had been "hot"
trying to contact families of all of the school's 150 pupils.
A spokesman for Christchurch Police said they have concluded
their assistance and enquiries at the school.
"We don't expect to have any ongoing involvement or
investigation, other than liaison with the school over
raising awareness among pupils about the dangers of taking
Mr Baker said the children would be spoken to, to find out
out more about what happened.
He stressed they would not be punished, but a school assembly
might be held to warn of the dangers in taking unknown pills.
"It's very hard to stop a child from putting something in
their mouth," Mr Baker said.
"It's a real good learning curve again about children being
careful with anything that looks like a pill. But the problem
is that their sweets look like a pill.
"The message here is: 'If you don't know, don't take'."